Alert archive / Idaho / Heat Advisories in 2018

Heat Advisory 3, NWS Spokane, WA

August 7, 20188 counties in Idaho

NWS Spokane, WA issued this heat advisory at Aug 7, 2018, 2:26 PM PDT for 8 counties in Idaho. It took effect at Aug 8, 2018, 2:00 PM PDT. It was in force for 54 hr.

The area

The counties it named.

The facts

Issued
Aug 7, 2018, 2:26 PM PDT (21:26 UTC)
In effect from
Aug 8, 2018, 2:00 PM PDT
Expired
Aug 10, 2018, 8:00 PM PDT
In force
54 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Shoshone County, ID

The radar

The Spokane radar (KOTX), 91 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2818 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this heat advisory went out at Aug 7, 10:30 AM PDT, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 7, 10:30 AM PDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1030 AM PDT Tue Aug 7 2018

.SYNOPSIS...
Wednesday, Thursday and Friday will be very hot, with much of the
Inland Northwest soaring into the triple digits. Residents of
central Washington will likely experience increasing
concentrations of wildfire smoke this week as fires in the
Cascades continue to burn. The arrival of a strong cold front on
Friday will heighten our risk for new wildfires and growth of
existing fires with breezy winds, low humidity, and the threat of
thunderstorms.

&&

.DISCUSSION...
Today through Wednesday: A building upper ridge will result in a
warming trend with hot temperatures the main story. Excessive Heat
Watches are in effect Wednesday afternoon through Friday evening.
Temperatures warm into the 90s this afternoon...and then 95 to
105 on Wednesday before peaking on Thursday. The other story will
be smoke and haze. Low level smoke will likely increase over
North Central Washington as area wildfires become more active.
Light winds should keep the highest surface smoke concentrations
in and near the Entiat...Lake Chelan...Methow...and Okanogan
Valleys but could see increases around Wenatchee, Moses Lake, and
Grand Coulee areas as well especially during the overnight/morning
hours as surface winds transport smoke towards these areas.
Elsewhere as 700-500mb winds back to the south- southwest on
Wednesday smoke from Oregon and California fires will likely
provide an increased smoke layer aloft over the region producing
hazy skies. JW

Wednesday night through Thursday night...The ridge over the region
will reach peak strength during this period. The reason for the
Excessive Heat Watch will become incandescently apparent on
Thursday with temperatures quickly rising from warm morning lows
to blisteringly hot record territory over many locations. Expect
most locations below 3000 feet elevation to achieve 100 degrees
or higher. The only factor which may limit the number of records
broken will be the likely presence of smoke layers aloft retarding
solar heating from reaching full potential. 700 mb trajectory
forecasts suggest the region will be subject to elevated smoke
layers from the plume driven conflagrations of northern
California and southwest Oregon in addition to the local fires in
the Cascades. Surface winds will continue to be generally light
and terrain driven during this period with sultry morning low
temperatures on Friday.

Friday and Friday night may be a very dangerous period for fire
weather concerns. Models are coming into reasonably good
agreement with the timing and character of the incoming offshore
trough. The ridge break down is likely to begin Friday with
continued hot temperatures during the day...not as torrid as
Thursday but still worthy of respect...however in the well mixed
layer ahead of the approaching cold front expect breezy and gusty
south winds to develop during the afternoon over much of the
exposed terrain of the basin and south facing mountain slopes.
Some isolated thunderstorms are also possible over the Cascades
during the afternoon.

Friday evening a marine push is expected through the Cascade gaps
with enhanced winds during the evening RH recovery period. Also
of concern will be the prospect of isolated high based and fast
moving thunderstorms developing during the evening and overnight
hours transiting west to east through the region. Confidence at
this time is fairly low for this potential. The incoming trough
will have dynamic support aloft and mid level lapse rates are
marginally unstable...but current models lack appropriate
moisture. However...many of these nocturnal dynamic systems in
this neck of the woods have a history of finding moisture when the
time comes regardless of what the models predicted ahead of time.
So...pattern recognition dictates mentioning at least a slight
chance of thunderstorms overnight Friday to Saturday morning.

Saturday through Monday...A stark cool down is expected by
Saturday...with almost all the available model guidance cooling
the region back into the the upper 70s to mid 80s. Saturday will
be continued breezy with a maritime air mass aggressively invading
the region and the ejecting trough overhead. The inter- trough
cool pool aloft will generate afternoon instability for a risk of
showers and wet thunderstorms over the northern tier zones. The
trough will pass out of the region to the east on Sunday with dry
weather Sunday and Monday and temperatures beginning to recover
back to seasonably normal mid to upper 80s by Monday. /Fugazzi

&&

.AVIATION...
18Z TAFS: High pressure continues over the region with light
winds. Smoke and haze will persist. Areas of surface based smoke
may lower visibilities in the morning hours at KGEG and KMWH. Wildfire
smoke will have the highest concentrations near the Cascades
where active wildfires will keep the bulk of the low level smoke
around Chelan, Winthrop, and Omak where occasional MVFR conditions
are possible through 12z Wednesday. Elsewhere smoke layers aloft
will continue. /rfox

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        93  65  98  67 103  72 /   0   0   0   0   0   0
Coeur d'Alene  92  59  96  63 102  68 /   0   0   0   0   0   0
Pullman        91  57  98  62 103  65 /   0   0   0   0   0   0
Lewiston       98  66 105  69 108  72 /   0   0   0   0   0   0
Colville       94  55  99  59 104  64 /   0   0   0   0   0   0
Sandpoint      89  50  93  56  99  59 /   0   0   0   0   0   0
Kellogg        89  56  93  61  99  63 /   0   0   0   0   0   0
Moses Lake     98  60 103  65 106  67 /   0   0   0   0   0   0
Wenatchee      97  68 102  72 106  73 /   0   0   0   0   0   0
Omak           98  64 102  69 104  70 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Excessive Heat Watch from Wednesday afternoon through Friday
     evening for Central Panhandle Mountains-Coeur d'Alene Area-
     Idaho Palouse-Lewis and Southern Nez Perce Counties-
     Lewiston Area-Northern Panhandle.

WA...Excessive Heat Watch from Wednesday afternoon through Friday
     evening for East Slopes Northern Cascades-Lower Garfield
     and Asotin Counties-Moses Lake Area-Northeast Blue
     Mountains-Northeast Mountains-Okanogan Highlands-Okanogan
     Valley-Spokane Area-Upper Columbia Basin-Washington Palouse-
     Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Aug 7, 6:17 AM PDT, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
617 AM PDT Tue Aug 7 2018

IDZ001>004-026-027-WAZ031>038-041>044-081330-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
617 AM PDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Hot and dry weather returns Tuesday through Friday. Many lowland
areas of the Inland Northwest will see a return to upper 90s to
near 110. Please take the proper precautions to avoid heat
related illnesses. The heat is expected to break Saturday with
breezy winds starting Friday afternoon and continuing through
Saturday. There is also the potential for thunderstorms during
this cooling period. This will create critical fire weather
conditions.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:26 PM PDTExcessive Heat WarningOTXAdams, Asotin, Chelan, Douglas, Ferry, Garfield and 7 more3 days
Aug 7, 2:45 PM PDTFire Weather WatchOTX22 hr

Nearby

Heat Advisories in Idaho, 2018Heat Advisories in Washington, 2018Every heat advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.